A derecho developed just southeast of Lake Erie during the early morning hours of June 3, 2020, then moved rapidly southeast across Pennsylvania before exiting the central New Jersey coast during the early afternoon hours, approximately 130 PM. Damaging winds in excess of 60 MPH were sporadic over western and central Pennsylvania, but as the thunderstorm complex moved into increasingly unstable air in the eastern part of the state just before noon, wind damage reports became more numerous and widespread. Most of these reports were confined within a 50-mile wide swath extending from Berks County eastward to the Philadelphia metro area, then further east to the Ocean County shoreline in New Jersey. Wind gust reports between 60 and 70 MPH were common within this swath, with some of the highest gusts as follows: 89 MPH in Beach Haven, 87 MPH in Brick (both in Ocean County), 76 MPH in Brielle (Monmouth County), and 67 MPH in Jacksonville (Burlington County). In addition to these destructive wind gusts, frequent to continuous cloud to ground lightning and heavy downpours were also reported throughout the area.
Over 112,000 power outages were reported in southern New Jersey as a result |of fallen trees on power lines. Some localities were without power for several days.
Because this derecho moved off the coast by 200 PM, the warm afternoon sun was able to sufficiently destabilize the atmosphere for the formation of another round of severe thunderstorms over some of the same areas that experience them earlier in the day. Reported wind gusts associated with these thunderstorms generally ranged between 45 and 65 MPH, with a 65 MPH wind gust measured at the Philadelphia International Airport. The remaining thunderstorms then moved offshore by 1000 PM, which brought an end to the day's severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 3, 10:19 AM EST, 1 hour earlier.
Area forecast discussion, Jun 3, 10:19 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1119 AM EDT Wed Jun 3 2020
.SYNOPSIS...
A cold front will move into the Mid-Atlantic today and linger
across the area through the end of the week. Low pressure
progressing through southeast Canada on Friday will allow a cold
front to sweep through the region on Saturday. High pressure
will build into the Northeast Sunday into the beginning of next
week. Unsettled weather may return to the area by midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
The first of several short wave/vorticity impulses is moving across
central Pennsylvania late this morning and will move across our area
through the early afternoon. A line of showers and thunderstorms,
previously associated with elevated instability, will soon be
encountering building surface based instability as it moves
southeastward. CAPE values will build to over 1000 J/kg with shear
values of 35-45+ knots. The flow is fairly unidirectional, and with
700-500 mb winds of 40-60 knots, damaging winds will likely be the
main threat. However, with mid-level lapse rates of 7.0-7.5 C/km,
there will also be the chance for some large hail for the tallest
storms even though the freezing level/wet bulb 0 heights are fairly
high.
Once this line moves offshore this afternoon, additional showers and
thunderstorms are expected to develop behind it as the cold front
continues to slowly sag southward and interact with the building
instability. CAPE could build to 2000+ J/kg, while the vertical wind
profile and lapse rates look similar to early in the day. So any
storms that develop later this afternoon into this evening could
again become severe. Damaging winds and large hail continue to be a
threat.
Another concern on Wednesday will be the heat and humidity.
Temperatures will warm will into the 80s, even lower 90s for some
areas. However, dewpoints will be low enough to keep heat index
values from reaching Heat Advisory levels, although it will be a hot
and humid day.
As the evening progresses, instability will begin to wane ,
therefore the threat for more widespread thunderstorms and severe
weather will diminish as the evening moves into the overnight hours,
although there will be a chance of showers through the night as
multiple vorticity impulses move across the area.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The front is expected to stall over our region by early Thursday
morning. The question remains exactly where it will stall. For
now have made few changes to the previous forecast as there is
still too much spread to feel confident in exactly where the
front stalls. None the less, where it does end up, there remains
a threat for heavy rain leading to flash flooding.
The zonal flow aloft is expected to be nearly parallel to the
stalled front. We'll have some synoptic scale lift thanks to the
upper level jet (our region should be in the prime location for
the right rear quadrant of the jet). There is unlikely to be
much in the way of dry air advection, keeping precipitable water
values well above normal. The warm cloud layer is expected to
be relatively deep (greater than 10K ft). Additionally, storm
motions are expected to be less than 20 kt. All of these factors
together mean we could have slow moving, training storms in the
vicinity of the stationary front capable of heavy rain. As
mentioned by the previous shift, it will likely not be a
widespread heavy rain event, but rather a narrow band of higher
rain totals. Given the uncertainty as to where this will be,
have held off on issuing a flash flood watch at this time.
As for temperatures, there won't be a very large temperature
gradient across the stationary front. None the less, extensive
cloud cover should keep most of the region in the 80s during the
day.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Busy start to the medium-range forecast as a decaying front
lingers across the northern Mid-Atlantic on Friday and a
secondary front moves through the Northeast on Saturday. High
pressure will cool us down and dry us out Sunday through
Tuesday, but the weather looks to become more unsettled by the
middle of next week.
The forecast for Friday remains tricky, as model guidance is
quite variable with placement/timing of initiating mechanisms
for convection during the day. However, what is clear is that a
stalled (albeit slowly decaying) front will be in the region.
Weak perturbations within midlevel quasi-zonal flow will be
migrating through the area. The timing of these perturbations is
in question, though, with the 06z GFS considerably slower than
the 00z CMC, e.g. Nevertheless, the ambient environment combined
with likely mesoscale lifting sources difficult to resolve at
this time range suggest scattered convection will likely develop
during the day. Fortunately, the PWs look somewhat lower than
those anticipated for Thursday (around 1.5 inches expected), and
deep-layer shear is quite low (around 20 kt or less). Main
threat looks to be locally heavy rainfall and wet microbursts,
but anticipated coverage of both at this stage looks fairly
small. Will continue to monitor this potential, with the
additional note that antecedent convection will play a primary
role in the placement of the front and the resultant effects on
convective location/evolution.
The model discrepancies increase for Saturday as a strong
northern-stream shortwave trough digs through southeast Canada
into the Northeast. An attendant cold front will move through
the region during the day, but the timing of this is (once
again) all over the place. The CMC looks considerably faster,
but this seems somewhat questionable given the lack of close
proximity to the upstream vort max. Suspect the slower timing of
the GFS is more probable, which would mean another round of
convection for the area during the afternoon/evening. There is a
conditional risk of severe storms (depending on frontal
placement) for the region, as MLCAPE > 1000 J/kg and deep-layer
shear near/above 30 kt is a favorable parameter space for
organized severe storms. PWs will once again be above 1.5 inches
in advance of the front, so locally heavy rainfall is once again
a threat.
Temperatures Friday and Saturday should be warm, with highs in
the mid to upper 80s with dew points in the mid to upper 60s.
Colder/drier air moves into the region by Sunday and continues
through Tuesday as a strong surface high builds into southeast
Canada and the northeast U.S. Expect temperatures near or
slightly below seasonal averages through this period.
The next system is expected to move into the area around the
middle of next week. This system will likely ingest whatever
remains of Cristobal, so this will obviously deserve some
monitoring as time approaches. Of course, given how far out this
is and how variable the guidance is by this point, confidence is
quite low on details.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...Generally VFR conditions expected through the day. However,
there are a couple of chances of showers and thunderstorms. Any
showers or thunderstorms could lead to a brief period of MVFR or IFR
conditions. There is also the possibility for some severe weather if
thunderstorms do develop with damaging winds and hail possible. Two
TEMPO grounds have been included in the TAFS to account for the
thunderstorm potential and best timing of the storms.
Generally west to southwest winds increasing to 10-15 knots, with
gusts 20-25 knots.
Tonight...Mostly VFR conditions are expected. However, there
will be a chance of showers and thunderstorms continuing into
the evening hours which may temporarily lead to lower
conditions. Wind gusts will diminish by sunset.
Outlook...
Thursday...Prevailing VFR, with a period of MVFR/IFR Thursday
afternoon and evening with showers and storms. Highest chances
for prevailing reduced visibilities will be from PNE/PHL south.
Light northwesterly winds becoming light southwesterly in the
afternoon then light and variable overnight. Low to moderate
confidence.
Friday through Saturday...Primarily VFR conditions. However,
multiple rounds of showers/storms possible with restrictions
likely in their vicinity. South winds 5 to 15 kt gradually
becoming west by Saturday. Some gusts to 20 kt possible during
the day. Moderate confidence.
Saturday night and Sunday...Some lingering storms possible
southeast of PHL Saturday evening. Otherwise, mainly VFR with
northwest winds up to 10 kt Saturday night becoming 10 to 15 kt
with higher gusts on Sunday. Moderate confidence.
&&
.MARINE...
Today...A Small Craft Advisory has been issued for Delaware Bay
as winds have been gusting around 25 knots this morning and
will likely continue into the afternoon. Conditions expected to
remain below advisory levels on the Atlantic coastal waters as a
low level inversion is expected to keep the stronger winds from
mixing down. However, winds will gust around 20 knots at times
on the Atlantic coastal waters as well.
There is a chance of showers and thunderstorms, some which could
produce wind gusts greater than 35 knots.
To night...Conditions are expected to remain below advisory
levels, although winds could continue to gust around 20 knots at
times. A chance of showers and thunderstorms continues into the
evening hours, before chances diminish overnight.
Outlook...
Thursday through Saturday night...Sub-advisory winds/seas
expected. Storms possible, with strong/erratic winds and higher
waves possible in their proximity. The best chances for
convection are Thursday afternoon/evening, Friday night, and
Saturday afternoon/night, though chances exist through the
period.
Sunday...Sub-advisory winds/seas and fair conditions expected.
Rip currents...
West to southwest winds increase during Wednesday. Wave heights
may increase slightly, and with the new moon on Friday low tides
will be lower than normal. Therefore, have updated the risk for
the formation of dangerous rip currents to moderate through this
evening.
A lighter southerly flow Thursday should result in a low risk
of rip currents.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ430-
431.
&&
Synopsis...CMS
Near Term...Robertson
Short Term...Johnson
Long Term...CMS
Aviation...CMS/Johnson/Robertson
Marine...CMS/Johnson/RobertsonHazardous weather outlook, Jun 3, 9:31 AM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1031 AM EDT Wed Jun 3 2020
DEZ002-MDZ012-015-041445-
Kent-Kent MD-Queen Annes-
1031 AM EDT Wed Jun 3 2020
This Hazardous Weather Outlook is for central Delaware and
northeast Maryland.
.DAY ONE...Today and tonight.
Severe thunderstorms are possible today. The primary hazard will be
damaging winds. Some large hail is possible as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A narrow corridor of heavy rain leading to flash flooding will be
possible with showers and storms on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
DEZ001-MDZ008-NJZ016>019-021>023-027-PAZ070-071-101-102-104-041445-
New Castle-Cecil-Salem-Gloucester-Camden-Northwestern Burlington-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Delaware-
Philadelphia-Western Chester-Eastern Chester-Eastern Montgomery-
1031 AM EDT Wed Jun 3 2020
...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, southern New Jersey and southeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A narrow corridor of heavy rain leading to flash flooding will be
possible with showers and storms on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
NJZ007-009-010-012-013-015-020-PAZ054-055-060>062-103-105-106-041445-
Warren-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-Ocean-
Carbon-Monroe-Berks-Lehigh-Northampton-Western Montgomery-
Upper Bucks-Lower Bucks-
1031 AM EDT Wed Jun 3 2020
...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
NJZ001-008-041445-
Sussex-Morris-
1031 AM EDT Wed Jun 3 2020
This Hazardous Weather Outlook is for northern New Jersey.
.DAY ONE...Today and tonight.
Severe thunderstorms are possible today. The primary hazard will be
damaging winds. Some large hail is possible as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
DEZ003-MDZ019-020-041445-
Inland Sussex-Talbot-Caroline-
1031 AM EDT Wed Jun 3 2020
This Hazardous Weather Outlook is for southern Delaware and
northeast Maryland.
.DAY ONE...Today and tonight.
Severe thunderstorms are possible today. The primary hazard will be
damaging winds. Some large hail is possible as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A narrow corridor of heavy rain leading to flash flooding will be
possible with showers and storms on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
ANZ455-041445-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1031 AM EDT Wed Jun 3 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Storms today will be capable of producing wind gusts in excess of 35
kt.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
ANZ430-431-450>454-041445-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
1031 AM EDT Wed Jun 3 2020
...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
NJZ014-026-041445-
Eastern Monmouth-Coastal Ocean-
1031 AM EDT Wed Jun 3 2020
...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is a moderate risk of rip currents today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
NJZ024-025-041445-
Atlantic Coastal Cape May-Coastal Atlantic-
1031 AM EDT Wed Jun 3 2020
...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for southern New Jersey.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is a moderate risk of rip currents today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
DEZ004-041445-
Delaware Beaches-
1031 AM EDT Wed Jun 3 2020
This Hazardous Weather Outlook is for southern Delaware.
.DAY ONE...Today and tonight.
There is a moderate risk of rip currents today.
Severe thunderstorms are possible today. The primary hazard will be
damaging winds. Some large hail is possible as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
CMS
In the hours before
Local storm report, Jun 3, 11:09 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1209 PM EDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 1 N ELVERSON 40.18N 75.83W
06/03/2020 BERKS PA UTILITY COMPANY
TREES AND POWER LINES DOWN.
&&
CMSLocal storm report, Jun 3, 11:10 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 PM EDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM TSTM WND DMG 1 NNW WASHINGTON TWP 40.40N 75.60W
06/03/2020 BERKS PA UTILITY COMPANY
DOWNED TREES AND POWER LINES ON SYCAMORE
ROAD.
&&
CMSLocal storm report, Jun 3, 11:14 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1214 PM EDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM TSTM WND GST POTTSTOWN 40.25N 75.65W
06/03/2020 M76 MPH MONTGOMERY PA TRAINED SPOTTER
&&
CMSLocal storm report, Jun 3, 11:15 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1215 PM EDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND DMG 1 N SPRING TWP 40.33N 76.01W
06/03/2020 BERKS PA FIRE DEPT/RESCUE
TREE DOWN ONTO A HOUSE ON EAST COURT
BOULEVARD. TIME ESTIMATED.
&&
CMSLocal storm report, Jun 3, 11:17 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1217 PM EDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM TSTM WND DMG 2 S CHESTER SPRINGS 40.07N 75.62W
06/03/2020 CHESTER PA COUNTY OFFICIAL
TREE DOWN ON CONESTOGA ROAD.
&&
CMSLocal storm report, Jun 3, 11:19 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1219 PM EDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM TSTM WND DMG SPRING CITY 40.17N 75.55W
06/03/2020 CHESTER PA COUNTY OFFICIAL
LARGE TREE DOWN ON WALL STREET.
&&
CMSNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885739, 885741, 885743, 885747, 885749, 885751, 885754, 885755, 885756, 885757, 885760, 885761, 885762, 886794, 886046, 886047, 886048, 886050, 886051, 886795, 886796, 886797, 886052, 886054, 886055, 886056, 886057, 886059, 886060, 886061, 886062, 886063, 886064, 886798, 886068, 886069, 886070, 886073, 886217, 886218, and more.